That long-term systemic corticosteroid therapy can produce posterior subcapsular cataract is well documented.1-4 The following case report suggests that local steroid therapy may also produce cataracts at least when combined with idoxuridine (IDU, 5-iodo-2-deoxyuridine).
A 19-year-old male college student was seen on Sept 21, 1962, with a history of "cold sores" on the lips of one week's duration and an inflamed left eye of three days' duration. His local physician had prescribed a corticosteroid ophthalmic ointment* for the left eye to be used twice daily, plus a steroid cream† for the lesions on the lips and external nares. The patient volunteered the remark that the latter lesions had become more extensive within the previous three days.
Examination revealed vision without correction to be 20/15 in the right eye and 20/40 in the left. (Vision six years previously had been 20/15 in both eyes, and both eyes were normal externally
CRONIN TP. Cataract With Topical Use of Corticosteroid and Idoxuridine. Arch Ophthalmol. 1964;72(2):198–199. doi:10.1001/archopht.1964.00970020198010
Customize your JAMA Network experience by selecting one or more topics from the list below.